Methadone is a narcotic commonly used to treat opiate addiction and manage moderate to severe chronic pain. One of the known side effects of methadone is weight gain. The connection between methadone and weight gain is believed to be due to increased appetite, water retention, and reduced metabolic function. In many cases, weight gain is a long-term side effect that persists until a person begins reducing his or her methadone dose. Patients who need help reducing their weight should consult a physician or dietitian for advice on how to effectively stimulate weight loss.
The exact connection between methadone and weight gain is not entirely understood. Some medical professionals argue that the substances in methadone should not cause weight gain. Still, weight gain occurs in enough patients to be recognized by the Federal Drug Administration (FDA), World Health Organization (WHO) and other international regulatory agencies as a possible side effect.
Some experts believe that the connection between weight gain and methadone is due to increased appetite. Many people who suffer from opiate addiction or chronic pain lose weight due to a reduction in appetite or a loss of interest in food. Throughout recovery, many patients begin to resume more normal eating habits, which often leads to weight gain.
In some patients, the link between methadone and weight gain might also be caused by water retention. This can cause weight gain as well as fluctuations in weight. The amount of water retention a person experiences will depend on his or her fluid intake, health and body chemistry. Some people notice very little bloating, while others become very bloated from the medication.
Reduced metabolic function might also explain the connection between methadone and weight gain. In some patients, methadone might slow the metabolism. When combined with increased appetite, reduced metabolic function might cause weight gain. This side effect also varies on an individual basis.
Patients who do gain weight while taking this medication might not begin losing weight until their methadone dose is reduced. Within the first few months of using methadone, many patients notice their weight steadily increasing. Some patients also report difficulty losing weight while on this medication.
Patients who need help losing their extra weight might want to consult a physician or dietitian. Significant increases or fluctuations in weight should also be discussed with a physician, as this can indicate certain methadone interactions or other health problems. A professional will be able to evaluate the patient’s eating habits and activity level to determine where changes can be made. While it might be difficult to lose weight, a healthy diet and exercise plan should help methadone users cope with their unwanted weight gain.